Thunderstorm Wind, Aitkin
- When
- July 10, 8:00 PM CST
- Where
- Aitkin County, 0.48 mi W of Aitkin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.530, -93.710
Trees of one foot diameter were blown down.
A weak and stationary front triggered a thunderstorm near Aitkin MN on the evening of July 10th. The storm produced short-lived and localized severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak and stationary front triggered a thunderstorm near Aitkin MN on the evening of July 10th. The storm produced short-lived and localized severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 5:23 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 623 PM CDT SUN JUL 10 2011 .AVIATION...00Z TAFS. MAIN CONCERN IS ON THE MCS MOVING INTO WEST CENTRAL MN. CURRENT TRACK TAKES THE MCS S OF THE FA...BUT TSRA WILL IMPACT THE BRD TAF WITH SOME GUSTY SFC WINDS. ELSEWHERE...SOME TSRA WILL ALSO AFFECT THE REST OF THE TAF SITES THROUGH 09Z. CIGS SHOULD BE VFR THROUGHOUT THE TAF CYCLE. SOME STORMS POSSIBLE AT HYR AFTER 15Z AND HAVE VCTS MENTIONED...ALTHOUGH CONFIDENCE IS LOW. && .PREV DISCUSSION... /ISSUED 340 PM CDT SUN JUL 10 2011/ DISCUSSION...FAIRLY QUICK FLOW ALOFT HAS PUSHED INITIAL SFC BDRY ACROSS MARINE LAYER AND INTO SE PART OF CWA. THIS BDRY HAS LOST ITS THERMAL SUPPORT AND CONVERGENCE AS IT HAS PUSHED INTO ANTICYCLONIC FLOW IN THE BDRY LYR. IT IS STILL REPRESENTED WELL AS A DISTINCT DEW POINT GRADIENT/INCREASED CUMULUS FIELD. DESPITE SFC HEATING...LESS THAN FAVORABLE 85/70H LAPSE RATES MAY BE LIMITING ANY RW/TRSA DEVELOPMENT. ELSEWHERE...ABUNDANT SUNSHINE HAS ALLOWED TEMPS TO LIFT INTO MID 80S TO A FEW LOW 90S INLAND. TONIGHT...MCS ORGANIZING ACROSS DAKOTAS THIS AFTN WILL GAIN STRENGTH THIS EVENING AS IT DEVELOPS EAST/SOUTHEAST ALONG AXIS OF GREATEST INSTABILITY. LATEST MDL SUITE SUGGESTS MCS WILL AFFECT MAINLY SRN THIRD OF DLH CWA AND MOST OF MPX CWA. MOST INTENSE CONVECTION SHOULD TARGET LOCATIONS SOUTH OF CWA IN ZONE OF HIGHEST THETA GRADIENT AND SOUTH OF ENTRANCE REGION OF UPPER JET. MAY SEE SOME STG/SVR STORMS EMBEDDED WITHIN MCS. DAMAGING WIND EXPECTED TO BE THE MAIN THREAT SOUTH OF A LEECH LAKE TO DULUTH TO ASHLAND LINE. AFTER 6Z...SFC COLD FRONT ACROSS ONT/MB WILL START THE PUSH SOUTH AS UPPER TROF MOVES EAST INTO ONTARIO. TOMORROW...SFC COLD FRONT WILL SLIDE ACROSS REMAINDER OF CWA WITH HIGH PRESSURE BUILDING INTO REGION. MOST PRECIP SHOULD DIMINISH AFTER 18Z OVER WISC ZONES. MONDAY NIGHT THRU WEDNESDAY...SFC HIGH WILL MOVE INTO REGION AS UPPER FLOW FEATURES AMPLIFYING RIDGE ACROSS NRN PLAINS. SFC HIGH SHOULD HEAD TOWARDS CTRL GT LAKES BY WED AFTN. EC STILL INDICATES SFC PRESSURE NOSE PUSHING SOUTHWEST INTO HEAD OF LAKE WITH COOLER TEMPS/INCREASING WINDS NEAR TWIN PORTS. EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY. DRY WEATHER IS IN STORE FOR THE START OF THE PERIOD...AS HIGH PRESSURE ANCHORS ITSELF OVER LAKE SUPERIOR WEDNESDAY NIGHT. HOWEVER...THE HIGH PRESSURE SYSTEM WILL MOVE VERY QUICKLY THROUGH THE GREAT LAKES REGION WEDNESDAY NIGHT...ALLOWING A POSSIBLY SIGNIFICANT MCS TO SPREAD ACROSS MN BY 12Z THURSDAY. MOISTURE MAKES A QUICK RETURN ON SOUTHERLY WINDS AND A STRONG LLJ. THE MCS OR MULTIPLE MCS/S SHOULD CONTINUE TO DEVELOP THROUGH THURSDAY NIGHT AS LOW PRESSURE MOVES SLOWLY THROUGH THE DAKOTAS. THE CHANCE OF THUNDERSTORMS WILL EVEN CONTINUE INTO THE WEEKEND AS THE LOW PRESSURE SYSTEM REMAINS IN THE DAKOTAS AND OVERRUNNING ACROSS A WARM FRONT GENERATES PERIODS OF STORMINESS. OVERALL IT WILL BE A FAIRLY WARM PERIOD OTHER THAN WHEN THE MCS/S PRODUCE WIDESPREAD CLOUD COVER AND RAIN DURING THE DAY. AVIATION.../18Z TAF ISSUANCE/ CONDITIONS WILL GENERALLY BE VFR DURING THE AFTERNOON HOURS. HAVE SHOWERS AND THUNDERSTORMS ENTERING PICTURE AT KBRD AROUND 22Z AND THE REST OF THE REGION BY 01Z THIS EVENING. MAY HAVE SOME WIND SHEAR BETWEEN 01Z AND 09Z TONIGHT. CLEARING EXPECTED AFTER 13Z IN THE MORNING. && .POINT TEMPS/POPS... DLH 64 82 57 73 / 50 10 10 10 INL 58 74 53 74 / 20 10 10 10 BRD 66 82 61 78 / 80 10 10 10 HYR 68 85 59 78 / 60 20 10 10 ASX 65 84 57 75 / 60 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 409 PM CDT SUN JUL 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 409 PM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT SOUTH OF A LINE FROM CASS LAKE TO DULUTH MINNESOTA...TO ASHLAND WISCONSIN. THE STORMS MAY BE STRONG OR SEVERE WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT. THE HIGHEST RISK OF SEVERE WEATHER WILL BE NEAR THE BRAINERD LAKES REGION TO THE LOWER ST CROIX VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY...ESPECIALLY ACROSS NORTHWEST WISCONSIN IN THE MORNING AND EARLY AFTERNOON. SOME STORMS MAY BE STRONG OVER THE HAYWARD LAKES VICINITY AND EAST TOWARDS PRICE COUNTY WISCONSIN. THUNDERSTORMS MAY AFFECT THE NORTHLAND WEDNESDAY NIGHT...THURSDAY ...AND POSSIBLY FRIDAY. IT IS TOO EARLY TO DETERMINE THE INTENSITY OR SPECIFIC LOCATION OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 409 PM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...POSSIBLY STRONG...MAY SPREAD ACROSS THE NEARSHORE WATERS SOUTH OF A DULUTH TO PORT WING LINE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY...ESPECIALLY NEAR THE SOUTH SHORE OF LAKE SUPERIOR IN THE MORNING. THUNDERSTORMS MAY AFFECT THE NEARSHORE WATERS WEDNESDAY NIGHT ...THURSDAY ...AND POSSIBLY FRIDAY. IT IS TOO EARLY TO DETERMINE THE INTENSITY OR SPECIFIC LOCATION OF THE THUNDERSTORMS. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
751 PM CDT SUN JUL 10 2011
MNZ025-033>036-110145-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
751 PM CDT SUN JUL 10 2011
...STRONG THUNDERSTORMS MOVING INTO THE AREA...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
OSHAWA TO 6 MILES EAST OF ERSKIN LAKE...MOVING NORTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WOODROW... MERRIFIELD... LAKE HUBERT...
EDWARD LAKE... PEQUOT LAKES... GARRISON...
RIVERTON... OSHAWA... JENKINS...
BAY LAKE... TROMMALD... PINE RIVER...
IRONTON... BREEZY POINT... LOWER HAY LAKE...
BRAINERD... AITKIN... BAXTER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4697 9464 4645 9312 4623 9362 4624 9380
4615 9381 4616 9436 4624 9440 4628 9435
4631 9440 4630 9455 4639 9477
GSFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 807 PM CDT SUN JUL 10 2011 MNZ037-110200- CARLTON/SOUTH ST. LOUIS- 807 PM CDT SUN JUL 10 2011 ...THUNDERSTORMS OVER SOUTHERN CARLTON... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF BARNUM...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... BARNUM... NEMADJI... MAHTOWA... SCOTTS CORNER... SAWYER... PLEASANT VALLEY... KETTLE RIVER... MOOSE LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4675 9255 4656 9228 4642 9261 4642 9296 GSF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 836 PM CDT SUN JUL 10 2011 MNZ035>037-WIZ001-110230- CARLTON/SOUTH ST. LOUIS-DOUGLAS-NORTHERN AITKIN-SOUTH AITKIN- 836 PM CDT SUN JUL 10 2011 ...STRONG THUNDERSTORMS ACROSS AITKIN...CARLTON COUNTIES IN MINNESOTA AND DOUGLAS COUNTY IN WISCONSIN... AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF RICE LAKE IN WISCONSIN TO MCGRATH IN MINNESOTA...MOVING NORTH AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED THROUGH 930 PM CDT INCLUDE... SAWYER... MAHTOWA... MCGREGOR... WRENSHALL... TAMARACK... CARLTON.. WRIGHT... THOMSON... CROMWELL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4680 9339 4676 9215 4642 9213 4644 9342 SCW
The Duluth radar (KDLH), 119 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees of one foot diameter were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336117.